Why Does My Daughter Have Mysterious Hives?

Updated on December 01, 2017
T.M. asks from Annandale, VA
11 answers

My daughter is days away from 2 and for the last 3 days she has had mysterious hives on her face, chest, belly, and back. Today she got a little bit on her legs and in her armpits. We took her to the doctor and they were stumped like me since she hasn't eaten anything new lately and we haven't changed anything about our laundry detergent, sheets, or clothes and she hasn't done anything new. We went to Arizona on November 9th and got home the 18th back to VA. While in AZ (the 15th), she got strep and was on Amoxicillin for 10 days. I'm curious if anyone else's child has experienced hives like these. She has never had them before and is not allergic to anything. She has taken Benadryl and it only helps a little and until that wears off. Her hives will show up randomly on her face and chest and will be swollen, red, and itchy and will be gone within 10 mins without medicine and then they will appear in other places. This process of their coming and going seems random to me and continues all day. Also, every scratch that she does on or around the area of the hives will puff up like the hives themselves. They come in welts like bug bites almost and also large patches of swollen and raised skin. Not sandpapery at all, but she did have that before her diagnosis of strep. I'm sorry for the long description but I'm very concerned and need help.

For those asking for clarification: 
She had a rash unrelated to these hives before the strep diagnosis that was concluded to be related to said diagnosis. That rash was treated with hydrocortisone cream and went away before finishing the amoxicillin.

As for the Amoxicillin, she did not develop the hives until the day AFTER finishing her last dose of the medication. So she took the antibiotics from the 15th to the 25th and developed the hives on the 26th. The hives are still ongoing with little help from Benadryl.

What can I do next?

  • Add yourAnswer own comment
  • Ask your own question Add Question
  • Join the Mamapedia community Mamapedia
  • as inappropriate
  • this with your friends

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.S.

answers from Atlanta on

The hives aren't mysterious. It's an allergic reaction.

I truly hope you have taken her to the ER and stopped giving her the Amoxicillin.

4 moms found this helpful

More Answers

W.W.

answers from Washington DC on

T.,

Welcome to mamapedia.

STOP GIVING YOUR DAUGHTER THE AMOXICILLIN!! The hives started AFTER the first dose, right? She's having an allergic reaction.

The benadryl will ONLY work if the antibodies are NO LONGER in the system. If you continue giving your daughter the antibiotics WITH the benadryl - you are only causing more trouble.

Take your doctor to the ER - If you are REALLY here in VA? Take her to INOVA Fairfax off Gallows Road and tell them she is having an allergic reaction to Amoxicillin. They will give her an IV strength benadryl and watch her for more signs. YOU DO NOT WANT TO WAIT....you do NOT want her throat closing up.

Good [email protected]

6 moms found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.G.

answers from Portland on

Isn't that one of the side effect to look for with Amoxicillin - a rash? I thought it was - I know we were told that. I just read : Amoxicillin can cause delayed allergic reactions even after you’ve stopped taking them.

That would be my guess.

I have kids with allergies and a husband with chronic skin conditions (and kids with eczema). To me, that's what it sounds like - a rash from the meds. Google it - it will show pictures. Surprised your doctor didn't mention that. Hopefully it will pass soon and your little one isn't in too much distress.

4 moms found this helpful

B.C.

answers from Norfolk on

I've got nothing.
Maybe try another doctor for a second opinion.
Rashes can mean almost anything and I'm not sure it's hives.
It sounds almost like shingles or measles but she doesn't have the fever that go with those.
Sometimes sweaty areas can break out - dress her in loose clothing that doesn't get her over heated.
If it's contact dermatitis or allergy related I would think the Benedryl would help a lot more than it is.
For a soothing bath - try colloidal oatmeal - it's great for the skin and stops the itching for awhile - it can't hurt anything.

Years ago a co worker of mine had a son get some really horrible poison ivy in the middle of the winter.
It turned out firewood he was carrying inside for the fireplace had pieces of poison ivy vine on it - it was dead and didn't look like anything - but even touching some dead vine is enough to spread the oil which causes the itching.
Of course anything that got the oil on it - like gardening gloves - will also spread the oil around until they are washed.
I hope she feels better soon!

2 moms found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

E.B.

answers from Honolulu on

I don't have an answer, but my daughter has experienced many weird side effects from medicines. The person with the best resources is the pharmacist who supplied the Amoxicillin. If your daughter is possibly reacting to the Amoxicillin, the pharmacist will have extensive information on every possible side effect, and can also call the manufacturer and speak to their medical team.

It's important to find out if it's due to the Amoxicillin. My daughter developed a rash after taking it (and she had taken it many times before without any problems) and the rash was pretty severe. The pharmacist told us she can never have it again and lists it as an allergy.

You also might consult a dermatologist.

2 moms found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.P.

answers from Pittsburgh on

Hives are an allergic reaction to something. She needs to be seen by a doctor.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

H.M.

answers from Dallas on

My son gets hives bad from Amoxicillin. And did not happen the first time had it.

1 mom found this helpful

S.T.

answers from Washington DC on

the amoxicillin is the obvious culprit, no?

although 'stumped' i have to hope your pediatrician offered *something.*

if it were i, i'd hit the allergist first and the dermatologist second.

but it would be good to know what course of action the doctor did recommend.
khairete
S.

1 mom found this helpful

T.D.

answers from Springfield on

thank you for clarifying! at this point i would see if the dr has a better solution, my son had to be on prednisone for 3 days to clear up a bout of hives (with an assumed known cause)

i am so confused...
first sentence, hives for 3 days. then towards the end it states that the hives were there before the strep diagnosis which occurred on the 15th.
so how long exactly has she had these mysterious hives? did they show up before the amoxicillin was given or before?

did the hives show up while on vacation but before the strep? have you kept a food journal to see if any food makes them worse?
i recommend heading back to the dr and pressing for an answer. theres no need for an er, but definitely see the dr again as soon as possible.

i will say that my son had hives with no known cause right around age 2, then my dd had them around age 3 and i had mysterious hives about a year ago. (i have no known allergies other than contact dermatitis to green bean leaves. so i protect myself from that and somehow still got whole body hives after a routine day of bean picking)

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

T.M.

answers from Washington DC on

For those asking for clarification:
She had a rash unrelated to these hives before the strep diagnosis that was concluded to be related to said diagnosis. That rash was treated with hydrocortisone cream and went away before finishing the amoxicillin.

As for the Amoxicillin, she did not develop the hives until the day AFTER finishing her last dose of the medication. So she took the antibiotics from the 15th to the 25th and developed the hives on the 26th. The hives are still ongoing with little help from Benadryl.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D..

answers from Miami on

I would definitely go talk to the pharmacist who filled the prescription. Show your child's rash to him or her. It's amazing how much they know! I had hives when I was in college and had no idea why. I showed them to the pharmacist asking what medicine I should take, and he told me they were hives and asked me if I had been eating strawberries. I had. He told me to wait a few days and then eat a few of them and see if I broke out again. Boy, was he right! I had never been allergic to them, but all of a sudden I had an allergy to them. I didn't eat them again for 4 years. I can now, but am careful to not eat many at a time, and I don't eat them often.

The reason I mention the strawberries is that if it isn't because of the antibiotics, it could be because of a food allergy that has just cropped up. Strawberries, tomatoes, others. See what the pharmacist says.

Your ped could send you to a ped allergist and have testing done. But that is painful and difficult for a toddler...

Good luck!

For Updates and Special Promotions
Follow Us

Related Questions